The syndrome of irreversible acidosis after prolonged propofol infusion

Monisha A. Kumar, Victor C. Urrutia, Carole E. Thomas, Karine J. Abou-Khaled, Robert J. Schwartzman

Research output: Contribution to journalReview articlepeer-review

Abstract

Introduction: Propofol infusion syndrome is described in the pediatric literature as metabolic acidosis, rhabdomyolysis, and bradycardia that results in death. The pathogenesis of this syndrome is thought to be activation of the systemic inflammatory response, which culminates in acidosis and muscle necrosis. Materials and Methods: Retrospective chart review of three patients in the Neurological Critical Care Units at Hahnemann and Massachusetts General Hospitals between October 2001 and September 2004. Results: Patient 1: A 27-year-old woman had seizures secondary to hemorrhage from an arteriovenous malformation. Propofol coma was induced for sedation. After initiation of propofol, she developed a metabolic acidosis, hypotension, and bradycardia and expired. Patient 2: A 64-year-old man presented in status epilepticus. After prolonged propofol administration, he developed metabolic acidosis, hypotension, and rhabdomyolysis and expired. Patient 3: A 24-year-old woman presented in status epilepticus secondary to encephalitis. Propofol was added for seizure control. She developed hypotension, metabolic acidosis, and bradyarrhythmias. Despite transvenous pacing, she expired. Conclusion: These data show an association between extended propofol use and metabolic acidosis, rhabdomyolysis, and death in adults, as well as children. Risk factors for propofol infusion syndrome in adults include lean body mass index, high dose, and administration of more than 24-hour duration. Creatine phosphokinase, lactic acid levels, electrolytes, and arterial blood gases should be monitored frequently. Both bacterial and fungal cultures should be obtained. If this syndrome is suspected, hemodialysis should be considered. In fatal cases, autopsy should include electron microscopy of cardiac and skeletal muscle to look for mitochondrial dysfunction. Further study is warranted.

Original languageEnglish (US)
Pages (from-to)257-259
Number of pages3
JournalNeurocritical care
Volume3
Issue number3
DOIs
StatePublished - Dec 2005
Externally publishedYes

Keywords

  • Anesthetics
  • Arrhythmia
  • Cardiac failure
  • Hypotension
  • Metabolic acidosis
  • Side effects

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine
  • Clinical Neurology

Fingerprint

Dive into the research topics of 'The syndrome of irreversible acidosis after prolonged propofol infusion'. Together they form a unique fingerprint.

Cite this